By AMERICAN HEART ASSOCIATION NEWS
Side effects quickly climbed among users of three common blood pressure drugs one month after generic versions became available in Canada, a new study shows.
The findings, published Tuesday in Circulation: Cardiovascular Quality and Outcomes, suggest generic versions of the drugs may not be exactly equivalent to their brand-name counterparts. But more research is needed, researchers said.
“Because most users of a brand-name drug are switched to generic versions within two or three years after it becomes available, the observed increase in adverse events could reflect an acute response to equivalent, but not identical, generic drugs for newly switched patients,” said study author Paul Poirier, M.D., Ph.D., a professor of pharmacy at Laval University in Quebec City.
Variations in the effectiveness of the drugs can result in side effects, such as dizziness, diarrhea, headache and coughing, or lack of efficacy that can lead to an emergency room visit or hospitalization.
Researchers compared hospital visits and emergency room consultations of 136,177 patients who took losartan (Cozaar), valsartan (Diovan) and candesartan (Atacand) before and after the generic versions became available. The high blood pressure drugs are also used to treat heart failure.
Before generic versions were commercialized, about 10 percent of patients experienced side effects. After generics became available, side effects rose 8 percent for losartan, 11.7 percent for valsartan and 14 percent for candesartan. The rates for losartan remained consistently higher during the one year researchers analyzed.
“The results must be interpreted cautiously because studies like this assessing adverse events over a fixed time period, combined with differences between patients, make drawing firm conclusions difficult,” Poirer said. “Also, because the findings were based on medical claims data, there may be inaccuracies.”
After the first month, the difference between brand names and generics narrowed, but some differences persisted — primarily cardiovascular problems, he said.
“Although generic drugs are generally considered to be equivalent, patients and their physicians should be aware that they may not have exactly the same effect as their brand-name counterparts, especially during the first month as patients transition to the new medicine,” Poirier said.
If you have questions or comments about this article, please email firstname.lastname@example.org.